Hail, Holt
- When
- May 22, 8:21 PM CST to 8:24 PM CST
- Where
- Holt County, 0.53 mi W of Helwig
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.000, -95.060
Scattered thunderstorms produced some minor impact severe weather in northwest Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Scattered thunderstorms produced some minor impact severe weather in northwest Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 22, 4:53 PM CST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 553 PM CDT Fri May 22 2020 .Discussion... Issued at 356 PM CDT FRI MAY 22 2020 Forecast concerns for today are squarely on the potential for storms this eveing in northeast Kansas and northwest Missouri, but in general we will see a rather unsettled weather pattern prevail through holiday weekend and next work week. Looking at satellite imagery this afternoon, a large trough is noted to our west, with its axis swinging onshore across the Pacific northwest earlier today. Leading the western trough is a compact shortwave lifting northeast across the Central Plains, currently spinning over the border between north central Kansas and south central Nebraska. Early this morning this lifting shortwave trough sparked a line of storms that swept east across Kansas into Missouri. Some severe weather was noted at various times with that morning line of storms, but a general lack of instability across northern Missouri helped steer the bulk of the rain and stronger thunderstorm activity across southern Missouri into Arkansas, leaving behind a fading line of showers sweeping northeast across western Missouri this afternoon. For the rest of the afternoon and overnight hours, we will be watching the center of the shortwave trough spinning its way from north central Kansas east-northeast through southeast Nebraska and northwest Missouri. Concerns are that the cold core of this shortwave, when combined with some surface temperature recovery, may be more than sufficient to help generate another round of thunderstorms this evening as the trough moves through. The activity we end up with will be dependent on how temperatures recover late this afternoon, with warmer temperatures pointing at stronger storms. That said, if we can get some steep low level lapse rates, with the modest deep layer shear typical of the center of a circulation like this, an isolated tornado cannot be ruled out this evening. This is a very conditional potential, and is restricted to locations along the Kansas-Nebraska border into the far northwest counties of Missouri, north of St Joseph and west of Bethany. Fortunately, the threat wont last long as the evening cools, and we lose the needed instability to drive the surface based storms; they will likely transition to being more elevated in nature taking any lingering concerns for a tornado with it. Otherwise, we will need to watch in general for storms rotating under the trough this evening as they might reach as far south as northern Kansas City. The storms south of St Joseph will be dominated by heavy rain and lightning with a small threat of hail or gusty winds. Current timing for any of this evenings activity is pointing at the hours between 7 PM and 10 PM tonight. For Saturday and through the holiday weekend...We will see today's shortwave trough continue to shift northeast, leaving behind a deepening trough well to our west, and a warming ridge over the Plains States for Saturday. This will allow temperatures to bound into the 80s, making for a hot and humid start to the holiday weekend. Along with the return of warmer temperatures the threat of stormy weather will return Saturday night, increasing Sunday afternoon, and persisting through Monday as the western trough starts to slowly edge into the Plains. Strongest storms look likely Sunday afternoon and evening thanks to the juxtaposition of surface heating and the dynamics of the approaching large synoptic trough. Monday will likely see a continuation of Sunday night's activity, though severe chances may be much reduced as the general atmosphere locally will be well worked over by Memorial Day. Otherwise, of interest, looking at models next week, indication are that the western trough that edges into the region this weekend might pinch off a cutoff low across the southern Plains, which may take the edge off the heat next work week compared to the holiday weekend. But, this also might result in cloud cover and showers on and off through the work week as we will be north of the cutoff low. && .Aviation...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 552 PM CDT FRI MAY 22 2020 Periods of MVFR ceilings mainly north of KMCI and Metro area tonight a few showers and isolated thunderstorms are expected from KMCI northward through midnight to 1 to 2 AM before moving east of TAF sites. Winds will shift from SE to SW after midnight as low pressure system shifts to the east overnight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Christensen
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 446 AM CDT Fri May 22 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 446 AM CDT Fri May 22 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A few area of showers and storms early this morning. A broken line of storms will arrive later this morning through the early afternoon. A few strong to severe storms are possible, mainly south of I-70, with up to half dollar sized hail and strong winds up to 60 mph being the main concerns. A second round of a few storms is then expected across northwest MO and northeast KS tonight after sunset. A strong storm or two is possible with up to quarter-sized hail and winds up to 60 mph being the main concerns. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Multiple rounds of storms expected Sunday through Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The Pleasant Hill radar (KEAX), 149 km away, was scanning. The volume nearest the first event began at 02:22 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A road sign was blown over and tree leaves were stripped in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895409, 895410, 895411.